Well–this has just been an emotional shit storm.
Where do I even begin?
Ok, so last you heard I was suffering a meltdown because of how I was being judged for taking the Xyrem and my general fumbling with trying to figure out the best treatment for my newfound narcolepsy.
And just before that I was giving you a breakdown of how the Xyrem was going.
But that was only up to day three.
Here’s what happened on day four.
…but like all up on my bathroom floor.
Took the Xyrem, woke up REALLY having to pee about two hours later. Directions say to wait three hours before getting out of bed. Didn’t listen. Went to pee. Fell asleep on my bathroom floor. Screamed for R.J to come help me because I kept passing out. R.J tried to drag me back to bed. Was *coughcough* pounds of dead weight, barely made it back to bed–entire body was numb. My lips were numb. Do you know how weird it is to talk to someone with numb lips?
The next morning I was in a daze, totally freaked by the whole experience.
I called Xyrem and they were like “totally normal, bro.”
And I was like…”Yo. Not totally normal. Under no circumstances, bro.”
And then I called my sleep doctor and he was like “WOW, it sounds like your dose may be too high.”
Lowered the dose for two more nights. Symptoms got progressively weirder and more crazy. Still exhausted during the day–but now unable to sleep–meaning that the fatigue made my heart feel like a wet rag someone was trying to wring dry every five minutes. Blacking out. Crazy nausea. Progressively more and more dizzy.
Then on Saturday I spent the morning walking around and standing during a support group meeting. (I was trying to make it a webcast and we had a slew of technical problems including the fact that my mic couldn’t handle such a spread-out crowd. I spent most of the meeting walking from speaker to speaker holding a mic under their face. By the time it was over I was majorly wiped out–but I had lots to do since I was hosting a surprise party for R.J’s 24th birthday that night.
I got home, walked Happy and reheated some bread for a snack. Then I took a deep breath, tried to stabilize myself and made my way to Target to pick up the cake I’d ordered along with some more snacks.
When I got home I spent a good two hours scrubbing down the house since it had gotten rapidly out of control while I’d spent most of the week resting at my Mom’s house.
By 5:00 I was done with all my prepping and had a chance to sleep–but again, as hard as I tried, I couldn’t.
My heart panged on–and I started to worry that maybe I wouldn’t be able to handle hosting the party tonight. But love prevailed because I somehow managed to get it together long enough to quickly decorate the house in Spiderman memorabilia before R.J got back home from the gym.
I’d also decided to have the party catered so I wouldn’t have to take on the excess tasks of cooking for twenty people. I even had some friends pick up the food on their way over so I didn’t have to drive again.
Thankfully I managed to keep it together through the party, and I think R.J had a great time. Everyone left the house at around 3:00AM.
At which point I crawled upstairs and stared at the Xyrem. I was terrified.
Between all my crazy symptoms, my current stomach ache and crazy racing heart and fatigue–the thought of purposefully sending myself into a whirlwind of GHB induced vertigo was about as appetizing as inviting everyone back over for another drink.
Feeling like I had very few options but to take the necessary dose, I pinched my nose and just did it.
Then proceeded to have the world’s worst panic attack for the next hour. To the point where I had to call R.J upstairs because I was hysterically crying and gagging.
I knew it was bad to “fight” the medication, but every time my body dipped into that weird swirling-exhaustion, I pulled myself out of it–terrified that I’d let myself get too fatigued to handle my pain and nausea. There was no way out of the horrible feeling and it took until 5AM for me to finally get enough of a grip on the sensation to let myself sleep.
I woke up at 9:00AM and took the next dose, and slept till 12:30 in the afternoon.
In the afternoon (morning) I was done. Worn out, both emotionally and physically I was still having second thoughts on whether this was really the right move in my treatment. Everyone kept saying just give it a chance, give it time to work–but today my chest seemed sunken-in, and trying to get that full breath of air was a challenge.
At 4:00 I had an acupuncture appointment that my mom had scheduled for me. Even though acupuncture has never really done miracles for me, I knew it was (at the very least) a relaxing treatment for me. I sat down with my mom and the acupuncturist in his office before the session to discuss what was happening—
and then— just like the night before—
Began randomly, hysterically crying.
What was WRONG with me?
Well, suddenly I knew exactly what I needed to do:
I NEEDED TO GET THE MOTHERFUCKING FUCK off of Xyrem.
Oh. MY GOD.
I couldn’t breathe. I felt anxious. I felt nauseated. Every time I downed the medication I felt like I was waiting for a bomb to go off in my head. My heart was pounding. I was walking around all day absolutely dreading the night. And did I mention that I couldn’t breathe? Trying to get a full breath in was a matter of extreme focus and concentration.
Also: was I even better? My mom said I was less zombie-like during the day. I suppose I was, but I was also still extremely fatigued—but now I was unable to fall asleep. That didn’t mean I was less fatigued. It just meant I was unable to fall asleep. That caused some kind of crazy extreme fatigue—which lead to my heart going into waves of tachycardia – and then I still felt like I couldn’t breathe and this was horrible.
Finally that night I sat down and thought about it and was like: how can I put this in my body again? I need a Xanax just to take my narcolepsy medication. It was literally becoming a traumatic part of my nightly schedule. The thought of it was exhausting me and throwing me into a tailspin.
What should I say? Sorry, I ended up being emotionally incapable of handling the feeling of being in a violent tornado of vertigo for fifteen minutes before falling into a painfully hard sleep for four hours before being terrifyingly shocked awake only to start the process all over again—every night? Twice a night?
I can’t tell you the amount of vices I would need to handle this medication—let me just say that they’re all probably listed as interactions.
Executive decision made: I’m off the Xyrem—for good. Good riddance. Avidazen. I’m going to take a day or two to detox, then start the new beta blockers to see if they can stabilize my heart enough for me to start cardiac rehab again. I’ll go in to see my sleep doctor at some point to see if there are any other, more sane, alternatives to treating the narcolepsy—but I know, for sure, that this was not the solution for me.
Oh, and now I’m trying to incorporate some new relaxation methods into my life. Including aromatherapy. That’s when you basically drown yourself in lavender and mint essential oils, right?
Powered by Facebook Comments